Brand Name: Zyrtec, Aller-Tec, Alleroff
Generic Name: Cetirizine, Cetirizine Hydrochloride
Cetirizine is an antihistamine. It blocks the activity of histamines or inflammatory chemicals that cause inflammation reactions in the body due to exposure to allergens. The medication is sold on its own or in combination with pseudoephedrine to relieve sinus pain and pressure (MedlinePlus, 2010).
Read the FDA description of Cetirizine.
When the body is exposed to an allergen such as pollen, mold, pet dander, or ragweed, the body releases histamines. These chemicals cause symptoms such as a runny nose, itchy eyes, and an itchy throat. Cetirizine works to block the effectiveness of histamines in the body, reducing allergic symptoms. However, cetirizine does not treat hives or allergic skin reactions.
This information is a summary. Before starting this medication, discuss questions with your healthcare provider and make sure you understand dosage instructions.
Tell your doctor if you:
- are breastfeeding
- are pregnant or are planning on becoming pregnant
- have kidney or liver disease
- have a known hypersensitivity to cetirizine or hydroxyzine (Vistaril)
Patients with narrow-angle glaucoma or urinary retention or who take MAOI inhibitors should avoid taking cetirizine with pseudoephedrine
Always tell your physician about any prescription medications or herbal remedies you are taking.
Medications that can adversely interact with cetirizine include:
- theophylline (Theo-24, Theolair)
The FDA has not found any significant drug interactions with cetirizine. Always report any unexpected side effects to the FDA.
Cetrizine can cause drowsiness when mixed with alcoholic beverages.
The following are severe and emergent side effects of these medications. Contact your medical provider immediately if you experience the following:
- symptoms associated with an allergic reaction, such as difficulty breathing or swallowing
The following side effects may occur, but do not usually represent an emergency. Discuss with your doctor or healthcare professional if they continue or are bothersome.
- dry mouth
- excessive fatigue
- stomach upset
This list may not describe all possible side effects. Call your doctor or healthcare provider for advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.
Cetirizine should be stored at room temperature—somewhere around 68 degrees and 77 degrees Fahrenheit or 20 degrees and 25 degrees Celsius.
Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
The Healthline Site, its content, such as text, graphics, images, search results, HealthMaps, Trust Marks, and other material contained on the Healthline Site ("Content"), its services, and any information or material posted on the Healthline Site by third parties are provided for informational purposes only. None of the foregoing is a substitute for professional medical advice, examination, diagnosis, or treatment. Always seek the advice of a physician or other qualified healthcare provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on the Healthline Site. If you think you may have a medical emergency, call your doctor or 911 immediately. Please read the Terms of Service for more information regarding use of the Healthline Site.